Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 41, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 28, 2004, 3:17 AM CDT for DuPage County, Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2004, 3:17 AM CDT (08:17 UTC)
- Expired
- Aug 28, 2004, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County DuPage County, IL
The radar
The Chicago radar (KLOT), 21 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:30 AM CDT | FLASH FLOOD | Willowbrook, IL | SW SIDE OF WILLOWBROOK. CREEK FLOWING OVER STREETS NR MIDWAY RD AND 83RD ST |
| Aug 28, 3:30 AM CDT | FLASH FLOOD | Willowbrook, IL | SW SIDE OF WILLOWBROOK. CREEK FLOWING OVER STREETS NR MIDWAY RD AND 83RD ST |
| Aug 28, 5:00 AM CDT | FLASH FLOOD | Woodridge, IL | RT. 355 AT 75TH ST. SHUT DOWN DUE TO FLOODING. 3.25 INCHES OF RAIN REPORTED BY WOODRIDGE WEATHER NET. |
| Aug 28, 5:00 AM CDT | FLASH FLOOD | Woodridge, IL | RT. 355 AT 75TH ST. SHUT DOWN DUE TO FLOODING. 3.25 INCHES OF RAIN REPORTED BY WOODRIDGE WEATHER NET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3296 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 280822
FFWLOT
ILC043-281115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
317 AM CDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DUPAGE COUNTY IN NORTHEAST ILLINOIS
* UNTIL 615 AM CDT
* AT 317 AM CDT...A TRAINED WEATHER SPOTTER REPORTED 6 INCHES OF
STANDING WATER BETWEEN 75TH STREET AND HOBSON ROAD ACROSS THE
SOUTHERN PORTION OF DUPAGE COUNTY. VERY HEAVY RAIN WILL CONTINUE
ACROSS THE WARNED AREA OVER THE NEXT HOUR...BEFORE THE RAIN BEGINS
TO TAPER OFF. EVEN AFTER THE RAIN BEGINS TO TAPER OFF...RUNOFF FROM
THE STORM WILL CONTINUE TO POSE FLOODING PROBLEMS.
* THE TOWNS OF NAPERVILLE...WOODRIDGE...DARIEN...AND WILLOWBROOK ARE
IN THE AREA OF THE FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.
LAT...LON 4188 8794 4173 8793 4170 8801 4175 8807
4173 8826 4185 8826
$$
MARSILI3 follow-up statements
000
WGUS73 KLOT 280927
FFSLOT
ILC043-281115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
423 AM CDT SAT AUG 28 2004
...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN DUPAGE COUNTY IN
ILLINOIS UNTIL 615 AM CDT...
AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING ACROSS MOST OF THE WARNED AREA. THE RAIN WILL
BEGIN TO TAPER OFF OVER THE NEXT HOUR...BUT EXCESSIVE RUNOFF FROM
THESE THUNDERSTORMS WILL STILL RESULT IN FLOODING PROBLEMS AFTER THE
RAIN HAS DIMINISHED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH
WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IT
ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING
SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE
ABANDONED QUICKLY.
REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.
LAT...LON 4186 8794 4173 8793 4170 8800 4174 8805
4174 8827 4186 8827
$$
MARSILI000
WGUS73 KLOT 281011
FFSLOT
ILC031-043-063-093-197-281045-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
459 AM CDT SAT AUG 28 2004
...A FLASH FLOOD WARNING CONTINUES FOR...WILL...SOUTHERN
COOK...KENDALL...AND GRUNDY COUNTIES UNTIL 545 AM CDT...
ALTHOUGH THE HEAVY RAINS HAVE ENDED ACROSS THE AREA...NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL AMOUNTS OF 2 TO
4 INCHES HAVE FALLEN ACROSS THE WARNED AREA. THIS EXCESSIVE RAINFALL
WILL CONTINUE TO PRODUCE SOME FLOODING PROBLEMS EARLY THIS MORNING.
REPORTS OF STANDING WATER OF 6 INCH DEPTH OR GREATER HAVE BEEN
RECEIVED ACROSS PORTIONS OF THE ROMEOVILLE AND MORRIS AREAS WITH THE
EARLIER THUNDERSTORMS.
MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.
REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.
LAT...LON 4174 8761 4132 8758 4127 8822 4114 8829
4117 8861 4126 8858 4170 8859
$$
MARSILI000
WGUS73 KLOT 281123
FFSLOT
ILC043-281115-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
615 AM CDT SAT AUG 28 2004
...THE FLASH FLOOD WARNING FOR SOUTHERN DUPAGE COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 605 AM CDT...RADAR INDICATED HEAVY RAIN PRODUCING THUNDERSTORMS
HAD MOVED WELL OFF TO THE EAST OF THE AREA...WITH ONLY A FEW
LINGERING LIGHT SHOWERS IN THE VICINITY OF DUPAGE COUNTY. STANDING
WATER MAY REMAIN ACROSS LOCALIZED AREAS THIS MORNING...THOUGH RAPID
RUNOFF HAS ENDED AND FLOODING WILL BEGIN TO SUBSIDE.
LAT...LON 4186 8794 4173 8793 4170 8800 4174 8805
4174 8827 4186 8827
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:02 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 28, 3:02 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 302 AM CDT SAT AUG 28 2004 .DISCUSSION... SFC LOW OVER CNTRL INDIANA THIS MORNING WITH COLD FRONT EXTENDING SOUTHWEST INTO BOOTHEEL OF MO. PCPN CONTINUES NORTH OF FRONT IN ECNTRL IL/NW IND AS MID LVL TROUGH AXIS PUSHING THROUGH IL AND ACTING UPON LLVL BAROCLINIC ZONE...WITH WOLCOTT IND PROFILER STILL SHOWING SWRLY FLOW ABOVE 2 KM. WEST OF TROUGH AXIS...WINCHESTER IL PROFILER SHOWING NWRLY FLOW ABOUT UP TO H7. GOES IR FOG CURVE SHOWS BACK EDGE OF LOWER CLDS ACROSS NW IL INTO WI...AND SOME LOW STRATUS OVER SE MN/WCNTRL WI WHERE FOG DVLPG. EXPECT PCPN TO END WITH CLRG TREND FROM WEST TO EAST THROUGH THIS MORNING AS UPPER WAVE CONTINUES TO THE EAST. WILL USE LATEST RADAR TRENDS UP TO ISSUANCE TIME TO DRAW WESTERN EDGE OF POP AREA FOR SERN CWA...THOUGH WILL LIKELY HAVE SCT RW AT LEAST IN NW IND IF NOT A FEW COUNTIES ECNTRL IL FOR THE AM. WEAK HIGH PRES RIDGE THEN BUILDS INTO FCST AREA TNGT. WILL LIKELY SEE SOME CI SPREADING IN FROM NW TNGT WITH OTHERWISE MSTLY CLR SKIES WITH SFC RDG IN PLACE TNGT...AS NEXT MID LVL S/WV TROUGH ALREADY EVIDENT IN SAT IMAGERY ACROSS CNTRL CAN AND NRN PLNS APPROACHES. THIS WAVE MOVES RAPIDLY TO ONT/UPPER LAKES TNGT AND MONDAY...WITH MAIN FORCING REMAINING WELL TO THE NORTH. SFC LOW OVER ONT...WITH WEAK COLD FRONT TRAILING INTO THE FCST AREA LATE MONDAY. SMALL TIMING DIFFERENCES BETWEEN VARIOUS MODELS...BUT ALL SUGGEST DRY FCST WITH BRIEF PERIOD OF WEAK RETURN FLOW PROVIDING ONLY MEAGER RETURN OF LLVL MOISTURE AHEAD OF BOUNDARY AND UPPER FORCING RACING BY TO THE NORTH. WAA SHOULD BE GOOD FOR TEMPS PUSHING INTO UPPER 70S/AROUND 80 MON. DRY FROPA LATE MON/MON EVE THEN SFC HIGH PRES BUILDING IN AGAIN TUES. MEDIUM RANGE MODELS CONTINUE TO SUGGEST RIDGING OVER CNTRL CONUS LATER IN THE WEEK WITH JET LIFTING TO THE NORTH. NO CHGS TO CURRENT DRY AND SLOWLY WARMING FCST. RATZER && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Aug 27, 4:30 PM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT FRI AUG 27 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -281100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT FRI AUG 27 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE THUNDERSTORMS ARE LIKELY TO PRODUCE HEAVY RAINFALL THAT WILL CAUSE AREAS TO BE IN FLOOD. THESE AREAS ARE ALONG STREAMS AND CREEKS...ROADS AND PLACES WITH LOW ELEVATION. THE THREAT FOR FLOODS WILL BE SOUTH OF A LINE FROM STREATOR...TO GARDNER TO PEOTONE IN ILLINOIS AND ALONG AND SOUTH OF THE KANKAKEE RIVER IN INDIANA. A FLOOD WATCH WILL BE IN EFFECT AFTER 10 PM TONIGHT AND CONTINUE THROUGH THE MORNING. THE THUNDERSTORMS WILL BE INTO THE PONTIAC...KEMPTON AND WATSEKA AREA BY 10 PM AND WILL CONTINUE TO MOVE NORTH AND EAST TO THE WISCONSIN BORDER...CHICAGO AND TOWARDS VALPARAISO. OTHER THUNDERSTORMS WILL MOVE INTO ROCKFORD... OREGON AND AMBOY AROUND MIDNIGHT AND CONTINUE TO MOVE EAST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM AND INCLUDING OTTAWA TO JOLIET TO OAK LAWN AND THE SOUTH SIDE OF CHICAGO. ALL OF THE NORTHWEST INDIANA IS INCLUDED IN THIS SLIGHT RISK AREA. THE THREAT WILL BE THUNDERSTORMS PRODUCING HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LIKELY CONTINUE ACROSS NORTHWEST INDIANA AND NORTHEAST ILLINOIS SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A LINE FROM CHESTERTON INDIANA TO GIBSON CITY ILLINOIS. A FLOOD WATCH WILL BE IN EFFECT SOUTH OF A LINE FROM STREATOR...TO GARDNER TO PEOTONE IN ILLINOIS AND ALONG AND SOUTH OF THE KANKAKEE RIVER IN INDIANA THROUGH 4 PM CDT. THE THREAT WILL BE HEAVY RAIN...DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-281100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT FRI AUG 27 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE THUNDERSTORMS LIKELY TONIGHT. THE WIND IN SOME OF THE THUNDERSTORMS MAY BE GREATER THAN 35 KNOTS. HAIL AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SATURDAY. THE WIND WILL BE FROM THE NORTHWEST AT SPEEDS UP TO 15 TO 25 KNOTS SATURDAY THROUGH SUNDAY MORNING. THIS WIND WILL PRODUCE WAVES UP TO 4 TO 6 FEET SATURDAY...SATURDAY NIGHT AND SUNDAY MORNING. THE WIND AND WAVE WILL DIMINISH SUNDAY AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) WHW
In the hours before
Local storm report, Aug 28, 2:03 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
203 AM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0151 AM TSTM WND DMG DWIGHT 41.10N 88.42W
08/28/2004 LIVINGSTON IL LAW ENFORCEMENT
LOT OF TREES AND POWER LINES REPORTED DOWN IN CITY OF
DWIGHT.
&&
FISHERLocal storm report, Aug 28, 2:58 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
258 AM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM DOWNBURST PLAINFIELD 41.62N 88.20W
08/28/2004 WILL IL EMERGENCY MNGR
RTE59 AND BLACK RD WINDS 55-60 MPH TREE LIMBS DOWN
&&
FISHERLocal storm report, Aug 28, 3:14 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
314 AM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD CHICAGO 41.88N 87.63W
08/28/2004 COOK IL BROADCAST MEDIA
STREET FLOODING REPORTED IN WRIGLEYVILLE AREA OF CHICAGO.
2.75 INCHES REPORTED BY SPOTTER.
&&
FISHERThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:40 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 50 min |
| Aug 28, 2:07 AM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 38 min |
| Aug 28, 2:31 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, Will | 44 min |
| Aug 28, 2:38 AM CDT | Flash Flood Warning | LOT | Cook, Grundy, Kendall, Will | 3 hr |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min | |
| Aug 28, 2:50 AM CDT | Special Marine Warning | LOT | 115 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.